I was diagnosed with tardive dyskinesia yesterday. TD is a movement disorder primarily of the facial muscles and tongue caused by the long term use of antipsychotic medication. It is fairly mild right now, the main problem I am having is sticking out my tongue involuntarily. It is highly likely that it is permanent.
There are some experimental medications that can treat tardive dyskinesia, but they are very expensive. The other option is changing or lowering the dosage of my antipsychotic medications. My doctor wants to hold off a few months to see if it gets any worse. I am reluctant to make any changes to my antipsychotic meds because an unhinged as I may seem here on my blog at times I am the most stable than I have been in years. Also, aside from the TD and a slight tremor in my hands the side effects of my current meds are more tolerable than anything else I have taken. One med I was on made me foggy and I was sleeping 18 hours a day. Another needed to be taken with a full meal, and I don’t eat all that consistently (there are times I eat up to 4 meals a day and others where I don’t eat at all) causing the medications to be ineffective.
So for now it is a waiting game. While the tongue movements are mild and imperceptible to most people not trained to specifically look for it, I fear that it may get worse. I am terrified of looking like a psychiatric patient. Despite my current issues with my mental health I look like everyone else. I don’t stand out. I’m terrified about the future for the first time in a very long time.
I met with the supervisor of my housing program this week. They have decided to let me stay in my apartment and transition into a more independent housing program. I will have to only pay 30% of my income for rent. They will buy me new furniture and kitchen stuff. They will pay off my past due balances and security deposits to the cable and electric companies.
After moving eight times and being homeless three times in the last four years I finally get to plant roots.
Increased symptoms>increased antipsychotic>increased side effects>increased side effect medication>increased thirst>increased water consumption>decreased sodium and electrolytes>decreased medication blood serum levels>increased symptoms
I bought a new guitar a couple of weeks ago… a Martin Road Series DRS2 acoustic-electric. I’ve neglected posting here because I have been playing so much. My fingers are blistered and are quickly becoming bloody nubs.